Saturday, June 15, 2013

I haven't posted since the walk (which was great, by the way!) because I really don't like posting too much negative stuff.  I'm an optimistic person, and I believe in the power of positive thinking, but there are times in anyone's life that can be more challenging than others.  Since things are getting better now, maybe I can relate this story; it might be helpful to someone.

I believe I mentioned that my doctors at Stanford and I don't communicate very well.  When I went for my DBS adjustment on May 1, this became a real problem.  What they do is adjust the pulse width (duty cycle), frequency and amplitude (voltage) of the pulse train that the DBS stimulater sends to your brain.  Since last time the left side of my body came out better than the right,  this time they adjusted the right side of my body a little too much.  The result was some pretty severe dyskinesia on the right side.  I couldn't even walk by the time i got back to work.  For a long time, it felt like my right foot, ankle, knee, hip and arm were being pulled in different directions by some sadistic torturer.  The doctors told me I needed to cut down on Sinemet and Stalevo and Requip to combat this, and that seemed to help, but they didn't tell me how much to cut down and when.  You can't just stop taking Requip, for example; you have to cut down slowly.Also, I still had Parkinson's symptoms to deal with on the left side.

Meanwhile, i was getting tired of breaking things because my right arm jerked around at the wrong moment, and not being able to do any of my hobbies, and I could really do without the pain.  I called my doctors, i emailed, but because i mentioned that things were getting better slowly, they just said "good; see you in August".  I guess I didn't really make it clear how much I was suffering.

Finally, I went back to my doctor at Palo Alto Medical Foundation, the one who diagnosed me in the first place.  He's very good with medications, he knows me, and most importantly, he listens. He helped me cut down on my medications correctly and explained that the DBS implant should be viewed as a medication dispenser, essentially.  If you take a lot of medications with it, most likely you'll end up with the same side effects as you would get from too much of any dopaminergic therapy.

So now, i'm  on the Neupro patch, and the only oral medication I take is an occasional Amantadine to combat the dyskinesia.  the only pain I have left is in my neck and shoulders, and i have an appointment with a physical therapist to deal with that.

I guess it comes down to good communication, and I know that's my responsibility.  I plan to post a list of "Do's and Don'ts" for communicating with your doctor; let's see if I can follow my own advice, first!

There was an error in this gadget

About Me

My photo
I'm a lucky lady. I have a wonderful husband of 27 years, a fantastic 25 year old son (I'm so proud of him!) a loving and supportive family, the best friends in the world, a job that I love, and... Parkinson's Disease. I was diagnosed in September 2006. That was a jolt, but I'm learning to deal with it.